Statins: The drink that could trigger a ‘life-threatening’ side effect – other problems

Statins: How the drug prevents heart attacks and strokes

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

While interactions between different medications often receive a lot of attention, your medicine can also be impacted by foods and drinks. When it comes to statins, one potential offender is pomegranate juice as this drink can cause side effects, including potentially life-threatening rhabdomyolysis, to crop up.

Monika Wassermann, Medical Director at Olio Lusso, said: “While pomegranate juice is among the juices with high antioxidants, it can alter statin metabolism.

“This way, it raises the drug level in blood and causes side effects.”

There’s also research that noticed this interaction between the fruity juice and the cholesterol-lowering medicine.

A study, published in The American Journal of Cardiology, suggested there might be a link between statin-induced muscle damage and pomegranate juice.

The research looked at a 48-year-old man with possible myopathy, which describes the tissues of your muscles becoming damaged and painful.

The subject was taking ezetimibe and rosuvastatin every other day for 17 months.

He also began to drink 200 millilitres of pomegranate juice twice weekly.

“He presented urgently with thigh pain and an elevated serum creatine kinase level,” the study explained.

In case you’re not familiar, creatine kinase (CK) describes a substance in your blood, released when your muscles are inflamed or damaged.

If this substance is more than five times the normal amount, your doctor might recommend ceasing statin use.

The study concluded that pomegranate juice may increase the risk of rhabdomyolysis during rosuvastatin treatment.

Rhabdomyolysis details a potentially life-threatening condition caused by muscle breakdown and muscle death, according to the Cleveland Clinic.

Apart from muscle problems, Mrs Wassermann listed the potential side effects which might also be caused by the juice.

She said: “It can trigger itching, runny rose, swelling, and breathing difficulty. 

“Some individuals may experience digestive problems, including diarrhoea. 

“If you want to use it, I recommend seeking help from your healthcare provider.”

Although there are some possible interactions between statins and fruit juice, the medication is considered generally safe.

The NHS explains that most people tolerate the medicine well without any problems.

It notes: “You should discuss the benefits and risks of taking statins with your doctor before you start taking the medicine.”

The health service urges anyone with “troublesome” side effects to speak to their doctor.

Source: Read Full Article